Alert archive / Arizona / Flash Flood Warnings in 2004
Flash Flood Warning 21, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 27, 2004, 4:46 PM MST for Graham County, Arizona. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2004, 4:46 PM MST (23:46 UTC)
- Expired
- Jul 27, 2004, 5:45 PM MST
- In force
- 59 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Graham County, AZ
The radar
The Tucson radar (KEMX), 114 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -307 J/kg
- Mixed-layer LCL
- 1758 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 272347 FFWTWC AZC009-280145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 446 PM MST TUE JUL 27 2004 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL GRAHAM COUNTY IN ARIZONA INCLUDING THE BURN AREAS ON MOUNT GRAHAM * UNTIL 645 PM MST * AT 440 PM MST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER THE BURN AREA OF JACOBSON AND MARIJILDA CANYONS ON MOUNT GRAHAM. FLASH FLOODING OF JACOBSON WASH AND MARIJILDA CREEKS ARE LIKELY. FLASH FLOODING WILL CAUSE ROCK SLIDES AND MUDSLIDES ALONG HIGHWAY 366 BETWEEN NOON CREEK AND TWILIGHT CANYON. IN ADDITION...FURTHER DOWNSTREAM... RESIDENTS OF THE LEBANON AND THUNDERBIRD ESTATES MAY BE AFFECTED. LAT...LON 3281 10995 3269 11008 3249 10975 3263 10959 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:00 PM MST, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 27, 3:00 PM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 300 PM MST TUE JUL 27 2004 SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...A WEAK UPPER LEVEL DISTURBANCE MOVING ACROSS THE AREA WILL KEEP SCATTERED THUNDERSTORMS ACROSS SOUTHEAST ARIZONA FOR ANOTHER DAY OR SO. STRONG NORTHWESTERLY FLOW AROUND A WEST COAST RIDGE WILL RESULT IN A DRYING TREND THE SECOND HALF OF THE WEEK WITH A CORRESPONDING DECREASE IN THUNDERSTORM ACTIVITY. && .DISCUSSION...STILL WET AND UNSTABLE ENOUGH WITH 1.27 PW...BUT WEST TO NORTHWEST FLOW INCREASING QUICKLY ABOVE 15K FT. THIS WILL LIKELY DEEPEN...AND 24 HRS WITH THAT FETCH WILL PUSH MOST OF THE DEEPER MOISTURE BACK TO THE SOUTH AND EAST. BEFORE THEN...WE ARE MANAGING ANOTHER ROUND OF SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WITH FOCUS OF WEAK IMPULSE EMBEDDED IN THE FLOW NEARLY OVERHEAD. BETTER SHEAR TODAY WITH MORE ORGANIZATION...COULD SEE A COUPLE SEVERE. NOT SURE ABOUT MUCH LINGERING OVERNIGHT THIS TIME...DEPENDS ON HOW FAST THE DRY AIR FILTERS IN FROM WEST AND NORTHWEST TO SOUTHEAST. RIDGE AXIS TRANSLATES TO NEAR OVERHEAD BY SATURDAY OR SUNDAY IN A WEAKENED FORM. WELL HANG ON TO ISOLATED MAINLY MOUNTAIN STORMS ACROSS AREAS EAST AND SOUTH OF TUCSON...BUT OVERALL...COVERAGE WILL BE LIMITED BY WEDNESDAY OR THURSDAY THROUGH AT LEAST MOST OF THE WEEKEND. MODELS NOT HANDLING MOISTURE RETURN VERY WELL...WITH RIDGE AXIS TO OUR EAST BY MONDAY OR TUESDAY...RESULTING SOUTHERLY FLOW SHOULD IMPORT DEEPER MOISTURE BACK INTO THE AREA. && .TWC WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH FOR ZONES 019 AND 030 UNTIL 7 PM MST. MEYER
Hazardous weather outlook, Jul 27, 2:00 PM MST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST TUE JUL 27 2004 UPDATED TO INCLUDE MENTION OF SEVERE THUNDERSTORM WATCH FOR GRAHAM AND GREENLEE COUNTIES AZZ019-030-280700 NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY- 200 PM MST TUE JUL 27 2004 ...SEVERE THUNDERSTORM WATCH FOR GRAHAM AND GREENLEE COUNTIES UNTIL 7 PM MST... THIS HAZARDOUS WEATHER OUTLOOK IS FOR GRAHAM AND GREENLEE COUNTIES .DAY ONE...TODAY SYNOPSIS...WITH A JET NOSING INTO NORTHERN PORTIONS OF THE STATE...MOISTURE AND DYNAMICS ARE SUFFICIENT FOR SOME STORMS TO GET ORGANIZED THIS AFTERNOON AND EVENING. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. HAIL TO 1.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS IN EXCESS OF 60 MPH...AND DANGEROUS LIGHTNING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY. A FAIRLY LOW-GRADE MONSOON PATTERN IS EXPECTED WEDNESDAY THROUGH SATURDAY...AS THE RIDGE AXIS BECOMES ORIENTED FROM OFF THE CENTRAL CALIFORNIA COAST INTO NORTHERN BAJA. THIS PATTERN WILL BRING DRIER NORTHWEST FLOW PUSHING INTO THE REGION FROM THE WEST AND DECREASED THUNDERSTORM COVERAGE ACROSS SOUTHEAST ARIZONA. IN FACT...WESTERN PORTIONS OF THE FORECAST ARE ONLY EXPECTING SOME AFTERNOON CLOUDS DURING THIS TIME FRAME...WITH SLIGHT CHANCE WORDING FROM TUCSON EAST. AN UPSWING IN THUNDERSTORM ACTIVITY MAY OCCUR LATE IN THE WEEKEND AND EARLY NEXT WEEK AS THE UPPER HIGH REBUILDS NORTH AND EAST OF THE STATE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ029-031>035-280700- COCHISE COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-TOHONO OODHAM NATION- WESTERN PIMA COUNTY- 1035 AM MST TUE JUL 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...THE POTENTIAL FOR HEAVY RAINFALL IS NEAR NORMAL ACROSS THE EASTERN HALF OF SOUTHEAST ARIZONA AND BELOW NORMAL ACROSS THE WESTERN HALF OF SOUTHEAST ARIZONA TODAY. THE POTENTIAL FOR STRONG DOWNBURST WINDS IS BELOW NORMAL ACROSS ALL OF SOUTHEAST ARIZONA TODAY. DAYTIME HEATING IN COMBINATION WITH MOISTURE IN PLACE WILL BRING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA THIS AFTERNOON AND EVENING. ISOLATED ACTIVITY IS EXPECTED TO THE WEST OF THE TUCSON METRO AREA...WHILE SCATTERED CONVECTION IS EXPECTED TO THE EAST. THE BEST CHANCES FOR DEVELOPMENT WILL BE IN THE WHITE MOUNTAINS AND POINTS SOUTH AND EAST OF THE TUCSON METRO AREA. DISCUSSION...THE UPPER HIGH CONTINUES TO MIGRATE WEST/NORTHWEST AND IS CURRENTLY CENTERED OFF THE SOUTHERN CALIFORNIA COAST. WITH THE HIGH IN THIS POSITION AND THE ORIENTATION OF THE RIDGE AXIS...DRIER AIR HAS STARTED TO INFILTRATE FAR WESTERN PORTIONS OF THE FORECAST AREA. EXPECT THIS TREND TO SLOWLY CONTINUE ALL DAY WITH DRIER AIR TRYING TO PUSH EAST AS THE RIDGE AXIS GAINS SOME AMPLIFICATION. HOWEVER...THERE IS STILL ENOUGH MOISTURE IN PLACE...ESPECIALLY OVER THE EASTERN HALF OF THE FORECAST AREA FOR SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. THE BEST CHANCE FOR CONVECTION TODAY WILL BE SOUTH AND EAST OF A LINE FROM HANNAGAN MEADOW...TO SAFFORD...TO TUCSON TO NOGALES. THE 12Z KTUS UPPER-AIR SOUNDING INDICATED A PRECIPITABLE WATER VALUE OF 1.27 INCHES...DOWN ABOUT A TENTH OF AN INCH VERSUS 24 HOURS AGO. THE MORNING PROFILE WAS RATHER UNSTABLE. WITH GENERALLY CLEAR SKIES ACROSS MUCH OF THE FORECAST AREA THIS MORNING...EXPECT CONVECTIVE INITIATION TO START DURING THE LATE MORNING HOURS ACROSS THE HIGHER TERRAIN SOUTH AND EAST OF THE TUCSON. DEEP CONVECTION MAY ALSO INITIATE LATER TODAY ALONG THE INTERFACE BETWEEN THE DRIER AIR MASS TO THE WEST AND THE MOIST AIR MASS OVER EASTERN PORTIONS OF THE FORECAST AREA. THIS LINE IS DEPICTED VERY WELL ON THE WATER VAPOR SATELLITE IMAGERY...AND CURRENTLY EXTENDS FROM NOGALES...TO TUCSON...TO CASA GRANDE. THE MAIN CONCERN AGAIN TODAY WILL BE LOCALLY HEAVY RAINFALL...ESPECIALLY ACROSS THE EASTERN HALF OF THE FORECAST AREA. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE IN THE STRONGEST STORMS. THE BULK OF ANY PRECIPITATION THAT DEVELOPS SHOULD DECREASE IN COVERAGE AND INTENSITY BY MIDNIGHT...ALTHOUGH ISOLATED ACTIVITY MAY CONTINUE INTO THE EARLY OVERNIGHT HOURS. STORM MOVEMENT WILL BE TO THE SOUTH/SOUTHEAST AT 10 TO 15 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY. A FAIRLY LOW-GRADE MONSOON PATTERN IS EXPECTED WEDNESDAY THROUGH SATURDAY...AS THE RIDGE AXIS BECOMES ORIENTED FROM OFF THE CENTRAL CALIFORNIA COAST INTO NORTHERN BAJA. THIS PATTERN WILL BRING DRIER NORTHWEST FLOW PUSHING INTO THE REGION FROM THE WEST AND DECREASED THUNDERSTORM COVERAGE ACROSS SOUTHEAST ARIZONA. IN FACT...WESTERN PORTIONS OF THE FORECAST ARE ONLY EXPECTING SOME AFTERNOON CLOUDS DURING THIS TIME FRAME...WITH SLIGHT CHANCE WORDING FROM TUCSON EAST. AN UPSWING IN THUNDERSTORM ACTIVITY MAY OCCUR LATE IN THE WEEKEND AND EARLY NEXT WEEK AS THE UPPER HIGH REBUILDS NORTH AND EAST OF THE STATE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ZELL/MEYER
In the hours before
Special weather statement, Jul 27, 1:40 PM MST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 140 PM MST TUE JUL 27 2004 AZZ019-030-280200- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY- 140 PM MST TUE JUL 27 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 670 IN EFFECT UNTIL 7 PM MST... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHEAST ARIZONA UNTIL 7 PM MST. THIS WATCH INCLUDES GRAHAM AND GREENLEE COUNTIES. SOME CITIES AND TOWNS INCLUDED IN THE WATCH ARE...SAFFORD...CLIFTON...AND HANNAGAN MEADOW. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. HAIL TO 1.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS IN EXCESS OF 60 MPH...AND DANGEROUS LIGHTNING WILL BE POSSIBLE. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. ZELL
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 11:25 PM MST | Flash Flood Warning | TWC | Pima | 65 min |
| Jul 27, 12:00 AM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 45 min |
Nearby
Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.